Alert archive / Nebraska / Flash Flood Warnings in 2017
Flash Flood Warning 8, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Aug 25, 2017, 11:57 AM CDT for Cedar County, Wayne County, Nebraska. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2017, 11:57 AM CDT (16:57 UTC)
- Expired
- Aug 25, 2017, 3:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cedar County, NE, Wayne County, NE
The radar
The Omaha radar (KOAX), 128 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 11:58 AM CDT | FLASH FLOOD | 8 Nnw Wayne, NE | FLASH FLOODING OCCURRED WITH WATER OVER ROADS AT MULTIPLE LOCATIONS IN FAR NORTHERN WAYNE COUNTY GENERALLY BETWEEN 572 TO 575 AVENUE AND BETWEEN 860 TO 864 ROAD. AS OF 3 PM THE WATER HAS RECEDED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 5.0 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
755
WGUS53 KOAX 251657
FFWOAX
NEC027-179-252000-
/O.NEW.KOAX.FF.W.0008.170825T1657Z-170825T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
1157 AM CDT FRI AUG 25 2017
The National Weather Service in Omaha has issued a
* Flash Flood Warning for...
North central Wayne County in northeastern Nebraska...
Southeastern Cedar County in northeastern Nebraska...
* Until 300 PM CDT
* At 1155 AM CDT, emergency management reported heavy rain across the
warned area. Up to three inches of rain have already fallen. Flash
flooding is already occurring particularly from 572 to 575 Avenue
and 860 to 864 Road.
* Flash flooding will remain over mainly rural areas of north central
Wayne and southeastern Cedar Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4238 9702 4230 9702 4230 9712 4232 9718
4235 9719
$$
DEEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 6:38 AM CDT, 5 hours 19 minutes earlier.
Area forecast discussion, Aug 25, 6:38 AM CDT, 5 hours 19 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 638 AM CDT Fri Aug 25 2017 .SHORT TERM...(Today through Sunday) Issued at 310 AM CDT Fri Aug 25 2017 Main forecast concerns are convective coverage today and then thunderstorm chances into Sunday. The primary things of note from the 00Z upper air charts included the following. At 300 mb, winds were generally less than 50 kts from the northern and central parts of the Plains westward to the west coast of the CONUS. Weak 12 hour height falls and weak cold air advection at 500 mb were spreading east across NE, but the strongest height falls were over British Columbia and Alberta. Thermal ridge at 700 mb was to our west, with temperatures only around +8C over eastern NE. Highest mid level moisture was along the Gulf coast. Modest moisture extended from TX northward across the western parts of KS and NE into central SD. Surface analysis showed low pressure centered over WY with a trough extending south toward the TX panhandle. A couple of weak convergence zones were in the region, one extending from the NE panhandle into the central part of the state and another from WY into SD. Heaviest rain from storms early this morning has been mostly east of KOFK and north of KOMA. Recent runs of the high resolution convection allowing models have NOT done a good job of handling the storms early this morning. At least some of this activity seems to be related to a low level jet around 925 mb, in combination with a weak surface boundary. This may keep isolated to scattered storms (with potential for localized heavy rain) over the forecast area through mid morning, before they lift northeast into northwest IA. With at least some clearing this afternoon, expect most highs in the lower 80s. Storms should develop again either over northeast or central NE and then expand east over the area mainly north of Interstate 80. Activity may continue to bubble up into the afternoon and increase for the southern parts of the forecast area Saturday night into Sunday morning. Confidence on this is not overly high, but the pattern would support at least a slight chance. If cloud cover decreases as expected Sunday, we should see highs in the lower and mid 80s. .LONG TERM...(Sunday night through Thursday) Issued at 310 AM CDT Fri Aug 25 2017 In general, this period looks mainly dry. Longer range models are in pretty good agreement that a mid tropospheric high with a center of about 595 decameters should be located over UT, with a weak closed low over WI. That puts our area in northwest flow, which is not always dry, but it is difficult to time shortwave troughs. Through Wednesday, the high to the west weakens slightly while the closed low tracks to the OH valley. The mid level flow across the central Plains becomes weak, and overall forcing for ascent is weak. Toward Thursday, the flow does flatten a bit and become more zonal. High temperatures during this period should be in the upper 70s to mid 80s, with lows mainly in the mid 50s to lower 60s. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 630 AM CDT Fri Aug 25 2017 Slow-moving thunderstorms affecting KOMA/KLNK this morning. Some MVFR/IFR/LIFR conditions possible with the heavier thunderstorms. The short range models are doing a better job with the more southward area of storms and holding on to them into the morning...where previous runs were mostly void of storms KOMA southward. Early on...GFS heavy rain recognition procedure picked up on pooled high rh south of where the precip was and this area shifts to the MO River at 15Z...then lifts northeast through 18Z. Some back- building still occuring in Cuming Co. Held on to shra/tsra the longest at KOMA through 15Z. South/variable winds 5 to 12kts increase to 15 to 25kts later this morning and continue tonight until the cold front approaches. Left winds up at KOFK in the evening...so did not include LLWS at this time. TSRA return the the KOFK forecast after 06Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Miller LONG TERM...Miller AVIATION...Zapotocny
Hazardous weather outlook, Aug 25, 11:04 AM CDT, 53 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1104 AM CDT Fri Aug 25 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-260615- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 1104 AM CDT Fri Aug 25 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms are expected to redevelop tonight for parts of eastern Nebraska and southwest Iowa. A few storms may approach severe...mainly over northeast Nebraska...with large hail, damaging winds and locally heavy rain the main hazards. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Thunderstorm chances will continue for at least parts of the area from Saturday into Sunday. ..SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed this or tonight.
In the hours before
Special weather statement, Aug 25, 9:44 AM CDT, 2 hours 13 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 944 AM CDT FRI AUG 25 2017 NEZ012-018-251515- Cedar NE-Wayne NE- 944 AM CDT FRI AUG 25 2017 ...Significant Weather Advisory for NORTH CENTRAL WAYNE AND SOUTHEASTERN CEDAR COUNTIES UNTIL 1015 AM CDT... At 943 AM CDT, trained weather spotters reported a strong thunderstorm 5 miles west of Concord, or 23 miles southwest of Ponca, moving east at 10 mph. Dime size hail and wind gusts up to 50 mph were reported 4 miles north of Wayne. Heavy rain was also occurring. Locations impacted include... Laurel. This includes Highway 20 in Nebraska between mile markers 388 and 398. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4227 9702 4225 9711 4241 9720 4250 9702 TIME...MOT...LOC 1443Z 249DEG 11KT 4236 9709 Dergan
Local storm report, Aug 25, 11:01 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1101 AM CDT FRI AUG 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 AM HEAVY RAIN ASHLAND 41.04N 96.37W
08/25/2017 M2.18 INCH SAUNDERS NE CO-OP OBSERVER
OVERNIGHT AMOUNT
&&
DEEThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 10:31 PM CDT | Special Weather Statement | OAX | Thurston | 29 min |
| Aug 24, 11:18 PM CDT | Special Weather Statement | OAX | Burt | 42 min |
| Aug 25, 1:31 AM CDT | Special Weather Statement | OAX | Burt, Cuming | 59 min |
| Aug 25, 1:40 AM CDT | Areal Flood Advisory | OAX | Burt | 3 hr |
| Aug 25, 2:39 AM CDT | Special Weather Statement | OAX | Burt, Colfax, Cuming, Dodge, Madison, Platte and 3 more | 81 min |
| Aug 25, 4:21 AM CDT | Special Weather Statement | OAX | Burt, Cuming, Dodge, Douglas, Saunders, Thurston and 1 more | 84 min |
| Aug 25, 9:44 AM CDT | Special Weather Statement | OAX | Wayne | 31 min |
Nearby
Flash Flood Warnings in Nebraska, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.